Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2001, 7:42 PM CDT for Edwards County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2001, 7:42 PM CDT (00:42 UTC)
- Expired
- May 8, 2001, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:46 PM CDT | Hail 1 | Kinsley, KS | |
| May 8, 7:53 PM CDT | Hail 1.75 | Kinsley, KS | |
| May 8, 8:04 PM CDT | Hail 0.75 | Lewis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1934 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090042 RRA SVRDDC KSC047-090130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 742 PM CDT TUE MAY 8 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EDWARDS COUNTY IN KANSAS * UNTIL 830 PM CDT * AT 742 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF LEWIS...OR ABOUT 5 MILES WEST OF GARFIELD...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS DAMAGING WIND GREATER THAN 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3807 9950 3782 9944 3783 9907 3795 9921 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 8, 3:23 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT TUE MAY 8 2001 FORECAST CHALLENGE THIS EVENING IS CHANCES FOR SCATTERED THUNDERSTORMS, THEN IF LOW CLOUDS/STRATUS DEVELOP LATE. SURFACE MAP SHOWS LOTS OF MOISTURE IN A NARROW RIBBON ON WEST SIDE OF HIGH MOVING IN FROM WEST TEXAS WITH PLUME INTO SOUTHWEST KANSAS. SATELLITE PICS SHOW AREA OF CU WITH SOME TOWERING CU DEVELOPING ALONG A TROF LINE. WILL NEED A SMALL POP THIS EVENING TO COVER ANY THUNDERSTORMS THAT DEVELOP. SHOULD SEE THUNDERSTORM THREAT DIMINISH RAPIDLY BY SUNSET. THEN LATER TONIGHT GULF MOISTURE CONTINUES TO PUMP WITH SOUTH WINDS STAYING AT 10 TO 20 MPH. SOME STRATUS DEVELOPED OVER THE TEXAS PAN LAST NIGHT SO SHOULD HAVE SOME STRATUS DEVELOPING LATE OVER SWRN KS. WILL GO WITH INCREASING CLOUDS LATE. FOR WEDNESDAY, THE H85 GRADIENT LOOKS TIGHT ENOUGH FOR WINDY CONDITIONS FROM 20 TO 30 MPH SUSTAINED. H85 FCST TEMPS FROM 21 TO 25C YIELD SURFACE TEMPS FROM MID 80S TO LOW 90S. WILL GO WITH LOW 90S WEST TO AROUND/NEAR 90 ELSEWHERE. MAIN VORT AND FRONTS STAY NORTH AND WEST OF AREA SO MOSTLY SUNNY TO PARTLY CLOUDY LOOK GOOD. WEDNESDAY NIGHT A SHORTWAVE TROUGH MOVES ACROSS THE AREA WITH THREAT FOR THUNDER ALL AREAS. WILL GO WITH A 30 TO 40 POP. THURSDAY IS A FAIRLY HARD FORECAST FOR TEMPS WITH FRONT FORECAST TO BE NEAR OR OVER SOUTHWEST KANSAS. COULD BE 90 PLUS IN WARM SECTOR WITH ONLY 70S NORTH OF FRONT. WILL HEDGE TOWARD GUIDANCE OF 80 TO 85 IN WARM SECTOR AND MID 70S IN NORTH CWA. FRONT COULD BE KICKED FURTHER SOUTH WITH OVERNIGHT CONVECTION. IF THIS PANS OUT 70S WILL BE COMMON PLACE ACROSS ENTIRE AREA. EXTENDED DISCUSSION... WITH COLD FRONT OVER AREA THURSDAY AND FRIDAY, THE MENTION OF THUNDERSTORMS CONTINUES TO BE WARRANTED. ALSO, WITH COLD FRONT MOVING TO OUR SOUTH BY WEEK'S END, WILL KEEP COOLER TEMPS GOING FOR SATURDAY. DRYLINE/SFC TROF WILL MEANDER OVER THE WESTERN HIGH PLAINS EARLY NEXT WEEK, SO CAN'T RULE OUT STORMS EACH AFTERNOON. THEREFORE THE CHANCE FOR THUNDERSTORMS WILL EXIST IN THE EARLY NEXT WEEK FORECAST. TEMPS LOOK TO BE ABOVE SEASONAL NORMS FOR THE SUNDAY THROUGH TUESDAY PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/089 060/083 054 103 GCK 055/089 057/082 054 204 EHA 056/092 055/089 055 203 LBL 056/090 057/089 057 203 HYS 056/089 058/0<76 053 204 P28 057/090 063/085 060 002 .DDC...NONE. KRUSE/MCCAMMON
In the hours before
Local storm report, May 8, 6:17 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
617 PM CDT TUE MAY 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 5 W LIEBENTHAL KS .88 INCH HAIL
05/08/01 RUSH
0521 PM 2 N LA CROSSE KS .75 INCH HAIL
05/08/01 RUSH
0604 PM 2 S RUSH CENTER KS v 1.00 INCH HAIL
05/08/01 RUSH
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| May 8, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 43 min |
| May 8, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 60 min |
| May 9, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 48 min |
| May 9, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 25 min |
| May 9, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| May 9, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 42 min |
| May 9, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
| May 9, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| May 9, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| May 9, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 28 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.